Thunderstorm Wind, Campbell
- When
- July 23, 3:20 PM MST
- Where
- Campbell County, 8.47 mi W of Weston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.610, -105.500
Wind gusts were estimated at 60 mph.
A thunderstorm briefly became severe over northern Campbell County, producing strong wind gusts west of Weston.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over northern Campbell County, producing strong wind gusts west of Weston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 23, 12:39 PM MST, 2 hours 41 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 139 PM MDT Mon Jul 23 2018 .DISCUSSION...(This Evening Through Monday) Issued at 136 PM MDT Mon Jul 23 2018 The latest water vapor images and 500-mb analysis place a high pressure over NM with west-northwest flow aloft across the CWA. A short-wave trough was moving from northern NV into UT. At the surface, pressure falls were occurring across WY with a lee trough and southerly flow resulting in 50-60F dewpoints moving back into northeastern WY. MLCAPE has reached 250-750 J/kg with minimal CIN across Campbell County, and GOES-16 rapid-scan visible images suggest that convective initiation is imminent across west-central Campbell County. Have already increased PoPs for this area, but may have to bump them up a little more based on current trends. Otherwise, the deep-layer shear is more than sufficient for supercells; therefore, a few severe storms are expected across northeastern WY and possibly into the southwestern BLKHLS this afternoon and evening. The chance of storms should diminish greatly by 06z as CIN increases and the low-level jet does not look to get organized. On Tuesday a low-level thermal ridge will move across the CWA ahead of an approaching upper-level short-wave coming out of southwestern Canada. Dewpoints also will increase, resulting in another fairly warm and humid day. Given the weak forcing during the day the convection-allowing models are all over the place with potential storm development. The best bet at this time is for a storm or two to develop over the BLKHLS and near a weak surface trough southeast of the BLKHLS. Otherwise, the upper wave will move across ND on Tuesday night with associated frontal passage through most of the CWA. This will result in a decent chance of showers and thunder- storms over roughly the southwestern half of the CWA. A few severe storms will again be possible given the strong deep-layer shear. The upper high pressure over the southwestern CONUS will shift slowly westward through the rest of the period, along with gradual amplification across the western CONUS. This will maintain west- northwest flow aloft, resulting in below-average temperatures. 850- mb temperatures may be down to 12-15C Thursday through the weekend. The best chances of showers and thunderstorms will be found over northeastern WY through the Black Hills and southwestern SD as short- wave troughs move through the flow. Storms should initiate over the higher terrain, moving into the better moisture to the southeast. The deep-layer shear should be favorable for organized storms during the period. The limiting factor will be instability as low-level cooler air moves in from the northeast, resulting in 700-500 mb lapse rates of 5-7 C/km at times. The best chance of severe storms will be across southwestern parts of the CWA. A brief warm-up may occur early next week about Tuesday as a short-wave ridge amplifies across the northern high plains. However, this should be knocked down as models suggest another short-wave trough coming out of southwestern Canada. Further out, the NAEFS continues to show below-average temperatures into the first week of August. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1053 AM MDT Mon Jul 23 2018 Other than some MVFR visibilities with some isolated storms this afternoon/evening over northeastern Wyoming and the Black Hills, VFR conditions are expected through Tuesday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Bunkers AVIATION...Foscato
Hazardous Weather Outlook National Weather Service Rapid City SD 417 AM MDT Mon Jul 23 2018 SDZ024-028-029-WYZ054>058-241030- Northern Black Hills-Central Black Hills-Southern Black Hills- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston- 417 AM MDT Mon Jul 23 2018 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this afternoon and early evening. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An active weather pattern will bring near daily chances for showers and thunderstorms. Strong to severe storms will be possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-025>027-030>032-041>044-046-047-049-072>074- WYZ071-241030- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Southern Foot Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northeastern Crook- 417 AM MDT Mon Jul 23 2018 /517 AM CDT Mon Jul 23 2018/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An active weather pattern will bring near daily chances for showers and thunderstorms. Strong to severe storms will be possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
343 PM MDT MON JUL 23 2018
WYZ054-232215-
Northern Campbell WY-
343 PM MDT MON JUL 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CAMPBELL COUNTY
UNTIL 415 PM MDT...
At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Recluse, or 43 miles north of Gillette, moving
northeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over west of Highway 59, northeast of Recluse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4500 10565 4500 10537 4487 10524 4482 10569
4490 10576
TIME...MOT...LOC 2143Z 239DEG 25KT 4489 10562
EaganSpecial Weather Statement National Weather Service Rapid City SD 348 PM MDT MON JUL 23 2018 WYZ054-232215- Northern Campbell WY- 348 PM MDT MON JUL 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CAMPBELL COUNTY UNTIL 415 PM MDT... At 348 PM MDT, Doppler radar was tracking a strong thunderstorm near Echeta, or 19 miles northwest of Gillette, moving east at 15 mph. Up to dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Echeta. LAT...LON 4442 10594 4451 10591 4452 10564 4430 10572 TIME...MOT...LOC 2148Z 284DEG 12KT 4443 10581 Eagan
Special Weather Statement National Weather Service Rapid City SD 352 PM MDT MON JUL 23 2018 WYZ054-232215- Northern Campbell WY- 352 PM MDT MON JUL 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL COUNTY UNTIL 415 PM MDT... At 351 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Recluse, or 29 miles north of Gillette, moving east at 30 mph. Up to nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Weston and Recluse. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4467 10574 4481 10569 4478 10519 4450 10532 TIME...MOT...LOC 2151Z 289DEG 26KT 4470 10553 Eagan
Special Weather Statement National Weather Service Rapid City SD 417 PM MDT MON JUL 23 2018 WYZ054-232300- Northern Campbell WY- 417 PM MDT MON JUL 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 500 PM MDT... At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Echeta, or 15 miles northwest of Gillette, moving east at 15 mph. Up to dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain west of US 16 northwest of the Gillette Airport. This Includes Interstate 90 in Wyoming near Mile Marker 121. LAT...LON 4440 10584 4453 10578 4449 10549 4428 10559 TIME...MOT...LOC 2216Z 285DEG 12KT 4442 10571 Eagan
The Rapid City radar (KUDX), 219 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765864.